THE OCCURRENCE OF liver injury in patients receiving monamine oxidase inhibiting drugs of the hydrazine group has been well documented.1 Similar reactions have not been reported with the nonhydrazine monamine oxidase inhibiting drug, tranylcypromine sulfate.2 In a patient receiving this drug liver injury developed. After recovery the patient exhibited recurrent symptoms and abnormal laboratory values when given a challenge dose of the drug.
Report of a Case
Since 1958 a 49-year-old housewife had been seen intermittently in the psychiatric clinic for involutional depression. On May 8, 1962, tranylcypromine, 20 mg daily, was prescribed. At a return visit six weeks later, the patient complained of weakness and malaise of recent onset. The significance of these symptoms was not appreciated and the dosage of tranylcypromine was increased to 30 mg daily. One week later the patient returned, complaining of nausea, diarrhea, and anorexia. Dark urine, light stools, jaundice, and epigastric